Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 31, NWS El Paso, TX

June 1, 2017Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Jun 1, 2017, 2:46 PM MDT for Hudspeth County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2017, 2:46 PM MDT (20:46 UTC)
Expired
Jun 1, 2017, 3:30 PM MDT
In force
44 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 142 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.8 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
1738 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

617 
WUUS54 KEPZ 012046
SVREPZ
TXC229-012130-
/O.NEW.KEPZ.SV.W.0031.170601T2046Z-170601T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
246 PM MDT THU JUN 1 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Central Hudspeth County in southwestern Texas...

* Until 330 PM MDT

* At 246 PM MDT, a severe thunderstorm was located near Fort Quitman,
  or 12 miles southwest of Sierra Blanca, moving northeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Sierra Blanca...
  Fort Quitman...
  and Quitman Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3109 10525 3098 10553 3099 10553 3099 10555
      3100 10556 3102 10557 3102 10558 3105 10558
      3108 10560 3110 10562 3110 10564 3111 10565
      3112 10567 3131 10542
TIME...MOT...LOC 2046Z 236DEG 9KT 3109 10554 

HAIL...1.00IN
WIND...60MPH
 
$$

TRIPOLI
1 follow-up statement
616 
WWUS54 KEPZ 012107
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
307 PM MDT THU JUN 1 2017

TXC229-012130-
/O.CON.KEPZ.SV.W.0031.000000T0000Z-170601T2130Z/
Hudspeth TX-
307 PM MDT THU JUN 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR CENTRAL HUDSPETH COUNTY...

At 307 PM MDT, a severe thunderstorm was located 6 miles northeast of
Fort Quitman, or 8 miles southwest of Sierra Blanca, moving northeast
at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sierra Blanca...
Fort Quitman...
and Quitman Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3109 10525 3098 10553 3099 10553 3099 10555
      3100 10556 3102 10557 3102 10558 3105 10558
      3108 10560 3110 10562 3110 10564 3111 10565
      3112 10567 3131 10542
TIME...MOT...LOC 2107Z 236DEG 9KT 3112 10549 

HAIL...1.00IN
WIND...60MPH
 
$$

TRIPOLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:01 AM MDT, 11 hours 45 minutes earlier.

Area forecast discussion, Jun 1, 3:01 AM MDT, 11 hours 45 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
301 AM MDT Thu Jun 1 2017

.SYNOPSIS...
An upper level low pressure system will drift slowly eastward
across the southwestern United States today through Saturday
causing showers and thunderstorms with locally heavy rains over
much of the Borderland. High pressure aloft will then build over
the southern Rocky Mountains causing warmer temperatures with
decreasing chances of rain early next week.

&&

.DISCUSSION...
Little change in larger scale pattern from past 2 days. At low
levels high pressure over the central United States is combining
with large surface low west of the divide to induce low level
easterly winds across southern New Mexico and west Texas. This
flow is sustaining transport of Gulf of Mexico moisture and
supporting surface dewpoints in the 40s and 50s across the region.
Meanwhile weak upper low was drifting slowly eastward into the
southwestern Arizona/northwestern Mexico region with cyclonic
circulation pulling up mid and high level moisture into the CWA.

The upper low will continue slow eastward drift near or south of
the southern Arizona border through Friday with associated trough
axis moving into New Mexico and west Texas Friday and Saturday. In
addition models suggest weak short waves will be ejecting
northeastward ahead of the low into the CWA today/tonight. The
continued low level easterly flow and low and mid level moisture
transport will maintain above normal precipitable water amounts
around .75 to 1.1 inch today through Saturday and low level
moisture plus surface heating will keep air mass unstable with
afternoon MUCAPES around 600 to 1200 J/kg the next 3 days. Thus
expect generally scattered convection today through Saturday.
Primary threat will be locally heavy rains due to abundant and
deep water vapor content plus slow storm movement. Forecasted K
index values around 35 to 40 reflect this hazard. In addition wet
bulb zero heights around 9000 feet agl and DCAPE's above 1000
J/kg indicate several storms may produce marginally severe hail
and strong downdrafts.

Trough axis will slide further east and should be east of the CWA
by Sunday morning as upper ridge enters the region from the west.
This ridge will move very slowly into New Mexico Monday and
Tuesday with subsidence causing warmer slightly above normal
temperatures and some decrease in convection. However a surface
thermal or heat low will also become located over central New
Mexico by Monday and act as a low level convergence mechanism
providing shallow lift. Thus despite the ridge and warmer more
stable air aloft expect the risk of mainly isolated storms will
persist for much of next week.

 &&

.AVIATION...valid 01/12z-02/12.
A few areas of MVFR or IFR ceilings and visibility from showers
and thunderstorms especially from 20z to 06z. Isolated storms may
produce wind gusts to 50 kt and hail up to an inch in diameter.
Otherwise expect SCT-BKN050-100 with surface winds at or below
15KT through the period.

&&

.FIRE WEATHER...
n upper level low pressure system will drift slowly eastward
across the southwestern United States today through Saturday
causing showers and thunderstorms with locally heavy rains over
much of the Borderland. This will keep the fire danger low. High
pressure aloft will then build over the southern Rocky Mountains
causing warmer temperatures with decreasing chances of rain early
next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 88  65  87  65 /  20  50  40  30
Sierra Blanca           84  58  82  61 /  30  50  40  30
Las Cruces              85  58  85  61 /  20  50  30  30
Alamogordo              84  57  83  60 /  20  50  40  30
Cloudcroft              62  44  62  45 /  40  50  60  30
Truth or Consequences   84  56  85  60 /  20  50  40  20
Silver City             80  51  79  55 /  30  40  50  20
Deming                  87  55  86  58 /  20  40  20  20
Lordsburg               87  54  86  59 /  20  20  20  10
West El Paso Metro      87  63  86  65 /  20  50  40  30
Dell City               87  58  86  60 /  40  50  40  30
Fort Hancock            88  62  86  64 /  30  50  40  30
Loma Linda              82  58  81  61 /  30  50  40  30
Fabens                  88  62  87  64 /  20  50  40  30
Santa Teresa            87  59  87  62 /  20  50  30  30
White Sands HQ          85  60  85  63 /  20  50  40  30
Jornada Range           85  56  85  60 /  20  50  30  30
Hatch                   87  56  87  59 /  20  50  30  30
Columbus                88  58  88  61 /  20  40  20  20
Orogrande               86  60  85  62 /  20  50  30  30
Mayhill                 71  47  71  49 /  40  50  60  30
Mescalero               71  48  71  49 /  40  50  60  30
Timberon                70  47  70  49 /  40  50  60  30
Winston                 76  45  77  48 /  40  50  50  20
Hillsboro               83  52  82  55 /  20  50  50  20
Spaceport               85  53  85  56 /  20  50  30  30
Lake Roberts            78  43  78  46 /  40  50  50  20
Hurley                  81  48  81  52 /  30  40  40  20
Cliff                   86  50  85  54 /  30  20  50  20
Mule Creek              83  51  82  56 /  20  20  30  10
Faywood                 82  51  82  55 /  40  50  50  20
Animas                  88  54  87  60 /  20  20  20  10
Hachita                 87  54  86  58 /  20  20  20  20
Antelope Wells          86  54  86  59 /  20  20  20  10
Cloverdale              84  52  83  57 /  20  10  10  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

05 Rogash
Hazardous weather outlook, Jun 1, 3:15 AM MDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
315 AM MDT Thu Jun 1 2017

NMZ401>417-TXZ418>424-0211315-
Upper Gila River Valley-Southern Gila
Highlands/Black Range-Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black
Range Foothills-Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500
Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento
Mountains Below 7500 Feet-Otero Mesa-Western El Paso County-
Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco
Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley
of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of
Eastern Hudspeth County-
315 AM MDT Thu Jun 1 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

A moist and unstable air mass will allow showers and thunderstorms
to develop across the region this afternoon and tonight. Storms
will develop first over the mountains and then will form over the
lowlands later in the afternoon and evening. A few storms may
produce over an inch of rain resulting in flash
flooding...especially around low water crossings and poor drainage
areas.

Several storms may also become severe with hail up to an inch in
diameter and damaging wind gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Scattered showers and thunderstorms most areas Friday and Saturday
with most activity occurring from mid afternoon through the early
morning hours. A few storms may produce over an inch of rain
resulting in flash flooding...especially around low water crossings
and poor drainage areas. Several storms may also become severe with
hail up to an inch in diameter and damaging wind gusts to 60 mph.

Isolated showers and thunderstorms across the lower elevations with
isolated to scattered storms mountains Sunday through Wednesday.
Brief heavy rains and wind gusts to 50 mph possible with several
storms.

.SPOTTER INFORMATION STATEMENT...

Spotters should report all observed significant and hazardous
weather and flooding to this office and local law enforcement.

Rogash

In the hours before

Special weather statement, Jun 1, 1:06 PM MDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service El Paso TX
106 PM MDT THU JUN 1 2017

NMZ415-416-011945-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
106 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OTERO COUNTY UNTIL
145 PM MDT...

At 105 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mayhill, or 15 miles east of Cloudcroft, moving northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sixteen Springs and Mayhill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3313 10531 3296 10532 3296 10535 3286 10536
      3282 10550 3298 10559 3314 10532
TIME...MOT...LOC 1905Z 243DEG 8KT 3294 10547

TRIPOLI
Special weather statement, Jun 1, 2:33 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service El Paso TX
233 PM MDT THU JUN 1 2017

NMZ413-417-012115-
Southern Tularosa Basin NM-Otero Mesa NM-
233 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO COUNTY UNTIL
315 PM MDT...

At 232 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Orogrande, moving northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Otero
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3214 10601 3229 10613 3250 10590 3228 10570
TIME...MOT...LOC 2032Z 237DEG 8KT 3226 10600

TRIPOLI
Special weather statement, Jun 1, 2:38 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service El Paso TX
238 PM MDT THU JUN 1 2017

TXZ420-423-012130-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
238 PM MDT THU JUN 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH AND
SOUTHEASTERN EL PASO COUNTIES UNTIL 330 PM MDT...

At 238 PM MDT, Doppler radar was tracking strong thunderstorms 6
miles south of Tornillo, or 11 miles southeast of Fabens, moving
northeast at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Fort Hancock, Mcnary, Tornillo and Acala.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3129 10587 3129 10590 3131 10591 3132 10594
      3137 10595 3137 10597 3139 10601 3140 10608
      3142 10610 3142 10613 3144 10616 3154 10600
      3130 10567 3123 10582
TIME...MOT...LOC 2038Z 236DEG 10KT 3135 10608

TRIPOLI

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 9:54 PM MDTSpecial Weather StatementEPZHudspeth51 min
May 31, 10:14 PM MDTSevere Thunderstorm WarningEPZHudspeth22 min
Jun 1, 2:38 PM MDTSpecial Weather StatementEPZHudspeth52 min
Jun 1, 3:19 PM MDTSevere Thunderstorm WarningEPZHudspeth41 min
Jun 1, 3:20 PM MDTAreal Flood AdvisoryEPZHudspeth3 hr
Jun 1, 3:24 PM MDTFlash Flood WarningEPZHudspeth3 hr
Jun 1, 3:28 PM MDTSevere Thunderstorm WarningEPZHudspeth14 min
Jun 1, 4:03 PM MDTSpecial Weather StatementEPZEl Paso42 min
Jun 1, 4:11 PM MDTSpecial Weather StatementEPZHudspeth49 min
Jun 1, 4:20 PM MDTFlash Flood WarningEPZHudspeth3 hr
Jun 1, 4:49 PM MDTSpecial Weather StatementEPZHudspeth41 min
Jun 1, 4:53 PM MDTSpecial Weather StatementEPZEl Paso52 min
Jun 1, 5:20 PM MDTSpecial Weather StatementEPZHudspeth40 min
Jun 1, 5:38 PM MDTSevere Thunderstorm WarningEPZHudspeth21 min
Jun 1, 5:57 PM MDTSevere Thunderstorm WarningEPZHudspeth48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.